Testosterone injections like Delatestryl are a popular way to treat hypogonadism. Unfortunately, for older men and patients without hypogonadism, many experts are concerned about the risk of heart attack. Studies have linked testosterone to a doubled risk of heart attack for men over 65, and a 30% increased risk in the first 90 days of treatment.
Delatestryl and Heart Attacks
Delatestryl (testosterone enanthate injection) is a prescription medication for men with hypogonadism (low testosterone). Unfortunately, it became controversial after several studies found that older men on testosterone replacement therapy were more likely to have heart attacks.
The U.S. Food and Drug Administration (FDA) opened an investigation after two studies were published in three months linking testosterone and heart attacks. One of these studies found a 30% increased risk of heart attack, stroke, and death in the first 90 days of testosterone treatment. The other found that men over 65 on testosterone were twice as likely to have a heart attack, and the risk was even higher for men with heart disease.
How Could Delatestryl Cause a Heart Attack?
Delatestryl contains testosterone, which is a Schedule III controlled substance because athletes use it to “pump up” the number of oxygen-carrying red blood cells. This can have performance-enhancing effects, but it can also have adverse effects — high blood pressure, thicker blood, blood clots, and more. For men with risk-factors for heart disease, testosterone may also increase the risk of heart attack, especially in the first few months of treatment.
FDA Requires Warnings About Delatestryl Heart Attack Risk
March 3, 2015 — In a Safety Communication, the FDA has required warning about the possible increased risk of heart attacks on the label for all testosterone replacement products, including Delatestryl. The FDA cautions that Delatestryl is not approved or recommended for the treatment of “Low T” associated with aging. They are also requiring new clinical trials to assess the risk of heart attacks from Delatestryl. Click here to read more.
Patients using Delatestryl should seek medical attention immediately if symptoms of a heart attack or stroke are present, such as:
- Chest pain
- Shortness of breath or trouble breathing
- Weakness in one part or one side of the body
- Slurred speech
What is a Heart Attack?
Heart attack (or “myocardial infarction”) occurs when the blood vessels that supply the heart muscle with oxygen-rich blood (coronary arteries) are blocked. This cuts off the supply of oxygen to tissues in the heart muscle. After a few minutes, cells begin to die and the muscle is damaged.
Every year, thousands of people survive heart attacks. However, scar tissue on a damaged heart muscle is less effective at pumping. If the heart is too weak to circulate blood, the patient is at risk of developing congestive heart failure and death.